Alert archive / Michigan / Gale Warnings in 2012

Gale Warning 19, NWS Grand Rapids, MI

April 19, 2012

NWS Grand Rapids, MI issued this gale warning at Apr 19, 2012, 4:05 PM EDT. It took effect at Apr 20, 2012, 6:00 AM EDT. It was in force for 16 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 19, 2012, 4:05 PM EDT (20:05 UTC)
In effect from
Apr 20, 2012, 6:00 AM EDT
Expired
Apr 20, 2012, 10:00 PM EDT
In force
16 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted, in the capitals the NWS used until 2016.

464 
WHUS73 KGRR 192005
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
405 PM EDT THU APR 19 2012

LMZ844>849-200415-
/O.NEW.KGRR.GL.W.0019.120420T1000Z-120421T0200Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
405 PM EDT THU APR 19 2012

...GALE WARNING IN EFFECT FROM 6 AM TO 10 PM EDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT FROM 6 AM TO 10 PM EDT FRIDAY. 

* WINDS...NORTHERLY WINDS WILL DEVELOP OVER THE LAKE LATE TONIGHT
  AND FRIDAY MORNING. WINDS WILL INCREASE TO 35 TO 40 KNOT GALES FROM
  NORTH TO SOUTH THROUGH THE COURSE OF THE DAY ON FRIDAY.

* WAVES...WAVES WILL BUILD TO 6 TO 10 FEET OVER THE NEARSHORE
  WATERS ON FRIDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

DUKE
5 follow-up statements
677 
WHUS73 KGRR 200207
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1007 PM EDT THU APR 19 2012

LMZ844>849-201015-
/O.CON.KGRR.GL.W.0019.120420T1000Z-120421T0200Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1007 PM EDT THU APR 19 2012

...GALE WARNING REMAINS IN EFFECT FROM 6 AM TO 10 PM EDT FRIDAY...

* WINDS...NORTHERLY WINDS WILL DEVELOP OVER THE LAKE LATE 
  TONIGHT AND FRIDAY MORNING. WINDS WILL INCREASE TO 35 TO 40 
  KNOT GALES FROM NORTH TO SOUTH THROUGH THE COURSE OF THE DAY 
  ON FRIDAY. 

* WAVES...WAVES WILL BUILD TO 6 TO 10 FEET OVER THE NEARSHORE 
  WATERS ON FRIDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$
838 
WHUS73 KGRR 200747
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
347 AM EDT FRI APR 20 2012

LMZ844>849-201600-
/O.CON.KGRR.GL.W.0019.120420T1000Z-120421T0200Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
347 AM EDT FRI APR 20 2012

...GALE WARNING REMAINS IN EFFECT UNTIL 10 PM EDT THIS EVENING...

* WINDS...NORTHERLY WINDS WILL DEVELOP OVER THE LAKE THIS MORNING
  AND INCREASE TO 35 KNOT GALES FROM NORTH TO SOUTH THROUGH THE
  COURSE OF THE DAY.

* WAVES...WAVES WILL BUILD TO 4 TO 6 FEET OVER THE NEARSHORE
  WATERS TODAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$
961 
WHUS73 KGRR 201456
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1056 AM EDT FRI APR 20 2012

LMZ844>849-202300-
/O.CON.KGRR.GL.W.0019.000000T0000Z-120421T0200Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1056 AM EDT FRI APR 20 2012

...GALE WARNING REMAINS IN EFFECT UNTIL 10 PM EDT THIS EVENING...

* WINDS...NORTHERLY WINDS WILL INCREASE TO 35 KNOT GALES AND
  SPREAD SOUTHWARD THIS AFTERNOON.

* WAVES...WAVES WILL BUILD TO 4 TO 6 FEET OVER THE NEARSHORE 
  WATERS TODAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

TJT
146 
WHUS73 KGRR 202021
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
421 PM EDT FRI APR 20 2012

LMZ844>849-210200-
/O.CON.KGRR.GL.W.0019.000000T0000Z-120421T0200Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
421 PM EDT FRI APR 20 2012

...GALE WARNING REMAINS IN EFFECT UNTIL 10 PM EDT THIS EVENING...

* WINDS...NORTHERLY GALES TO 35 KNOTS. 

* WAVES...WAVES WILL BUILD TO 4 TO 6 FEET OVER THE NEARSHORE 
  WATERS TODAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

MJS
184 
WHUS73 KGRR 210208
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1008 PM EDT FRI APR 20 2012

LMZ844>849-210315-
/O.EXP.KGRR.GL.W.0019.000000T0000Z-120421T0200Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1008 PM EDT FRI APR 20 2012

...GALE WARNING HAS EXPIRED...

WINDS AND WAVE HEIGHTS HAVE DIMINISHED. THEREFORE THE GALE WARNING
HAS BEEN ALLOWED TO EXPIRE.

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this gale warning went out at Apr 19, 3:53 PM EDT, 12 minutes earlier.

Area forecast discussion, Apr 19, 3:53 PM EDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
353 PM EDT THU APR 19 2012

.SYNOPSIS...
ISSUED AT 352 PM EDT THU APR 19 2012

LOW PRESSURE WILL MOVE THROUGH SOUTHWEST LOWER MICHIGAN ON
FRIDAY. A WARM FRONT WILL AFFECT THE AREA TONIGHT WITH A COLD
FRONT SLIDING THROUGH ON FRIDAY. ROUNDS OF SHOWERS AND A FEW
THUNDERSTORMS WILL MOVE THROUGH SOUTHWEST LOWER MICHIGAN TONIGHT
AND FRIDAY. A SURGE OF WARMER AIR AHEAD OF THE LOW IS EXPECTED
TONIGHT FOLLOWED BY COLDER NORTHERLY WINDS FRIDAY AFTERNOON.
RAINFALL WILL BE HEAVIEST ACROSS CENTRAL AND NORTHERN LOWER
MICHIGAN. A DRY AND COOLER WEEKEND IS EXPECTED WITH HIGHS BACK IN
THE 50S.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 352 PM EDT THU APR 19 2012

MAIN CONCERNS IN THE SHORT TERM PERTAIN TO THE LOW MOVING THROUGH
THE SOUTHERN GREAT LAKES TONIGHT AND FRIDAY. PRECIPITATION
DISTRIBUTION...AMOUNTS AND CHANCES FOR STORMS WERE THE FOCUS OF
THE FORECAST.

TRENDS HAVE BEEN FOR A SLIGHTLY FURTHER NORTH LOW TRACK WHICH WILL
PUT THE HEAVIEST RAINS MORE INTO NORTHERN LOWER MICHIGAN.
EXPECTING ROUNDS OF PRECIPITATION FOR THE BULK OF THE FORECAST
AREA...WITH THE NORTHWEST AND NORTHERN CWA STAYING IN THE STEADIER
RAINS THE LONGEST. PRECIPITATION SHOULD RANGE FROM AROUND A
QUARTER INCH IN THE FAR SOUTH TO POSSIBLE AN INCH IN A QUARTER IN
THE FAR NORTH. PRECIPITATION SHOULD BE RAIN SHOWERS WILL EMBEDDED
THUNDER AT TIMES. INSTABILITY IS MARGINAL AS IS THE MOISTURE
RETURN. BOTH ARE JUST ENOUGH THOUGH TO MENTION A CHANCE OF THUNDER
ALONG WITH THE RAIN. 850MB DEW POINTS RISE TO AROUND +8 C AND THE
LLJ COMES DIRECTLY OVERHEAD AFTER MIDNIGHT PERSISTING INTO FRIDAY
MORNING.

THERE MAY BE A LITTLE LIGHT SNOW THAT TRIES TO MIX IN ACROSS
CENTRAL LOWER ON FRIDAY AFTERNOON AND EVENING BEFORE THE
PRECIPITATION SHUTS DOWN...BUT IT SHOULD NOT AMOUNT TO MUCH.

FROST/FREEZE HEADLINES LOOK POSSIBLE FRIDAY NIGHT AS COLD AIR
ADVECTION PUSHES LOWS DOWN TO AROUND 30 DEGREES. CLOUDS WILL BE
EXITING BUT WINDS WILL STILL BE IN PLACE EVEN LATE AT NIGHT.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 352 PM EDT THU APR 19 2012

THERE ARE A COUPLE OF CONCERNS DURING THE EXTENDED PERIOD. THE FIRST
COMES SATURDAY NIGHT. HIGH PRESSURE WILL SETTLE OVER THE GREAT LAKES
BEHIND THE DEPARTING COLD FRONT AND CREATE GOOD RADIATIONAL COOLING
CONDITIONS. COUPLED WITH H8 TEMPS AROUND -2C...WE SHOULD SEE SFC
TEMPS FALL TO FREEZING OR BELOW. WE/LL LIKELY NEED FROST/FREEZE
HEADLINES SATURDAY NIGHT; WE ADDED FROST TO THE GRIDS.

THE NEXT SYSTEM WE/LL BE WATCHING WILL BE THE EVOLUTION OF A LOW
THAT DEVELOPS ON THE TAIL END OF A COLD FRONT OVER THE GULF. THE
GFS/ECMWF CONTINUE TO MOVE THIS SYSTEM UP THE EAST COAST. BOTH
MODELS ARE A LITTLE FARTHER EAST THAN YESTERDAY AND RETROGRADE THE
LOW WWD. HOWEVER THE ECMWF TAKES THE LOW MUCH FARTHER WEST MONDAY
NIGHT/TUESDAY AND WOULD PRODUCE SOME PCPN ACROSS THE ERN CWA DURING
THAT TIME. NOT SOLD YET ON THAT SOLUTION. THE HIGHER CHC OF RAIN
WILL ARRIVE TUESDAY NIGHT AS A CLIPPER MOVES TOWARD THE GREAT LAKES
FROM THE NRN PLAINS. THE ECMWF WEAKENS THE CLIPPER AND MOVES IT WELL
SOUTHWEST OF THE CWA WHEREAS THE GFS MOVES IT DIRECTLY OVER GREAT
LAKES. I THINK THE ECMWF SOLUTION IS BEING AFFECTED BY THE WWD DRIFT
OF THE EAST COAST LOW AND SO THE GFS APPEARS MORE BELIEVABLE ATTM.
HIGHS WILL BE MOSTLY IN THE 50S EXCEPT TOWARD THE END OF THE PERIOD
WHEN SOUTH FLOW AHEAD OF THE CLIPPER COULD PUSH TEMPS INTO THE MID
60S.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 208 PM EDT THU APR 19 2012

COMPLICATED FORECAST THE NEXT 24 HOURS...AS A WARM FRONT AND COLD
FRONT MOVE THROUGH THE AREA. THE WARM FRONT IS LIFTING NORTH
THROUGH THE TAF SITES AT THIS TIME. THE COLD FRONTAL PASSAGE WILL
OCCUR FRIDAY MORNING. ROUNDS OF SHOWERS AND A FEW EMBEDDED
THUNDERSTORMS ARE EXPECTED THROUGH MIDDAY ON FRIDAY. THE WARM
FRONT WILL LIKELY PASS THROUGH WITH MAINLY VFR
CONDITIONS...OUTSIDE OF SOME MVFR REDUCTION TO VISIBILITIES THIS
AFTERNOON. A ROUND OF SHOWERS WILL MOVE THROUGH TOWARDS 00Z...AS
RAIN MOVES NORTHEAST OUT OF IOWA.

OVERNIGHT...AFTER 04Z OR SO...MANY SITES WILL TRY TO IMPROVE TO
VFR CONDITIONS AS MUCH OF THE AREA TRANSITIONS INTO THE WARM
SECTOR OF THE SYSTEM. CONDITIONS WILL DROP TO MVFR AT ALL SITES
TOMORROW MORNING AROUND 12Z AS THE COLD FRONTAL RAIN MOVES
THROUGH. WINDS WILL BE INCREASING OUT OF THE NORTH BEHIND THE
SYSTEM ON FRIDAY...ESPECIALLY JUST BEYOND THE TAF TIME DURING THE
18Z-00Z TIME FRAME FRIDAY AFTERNOON. 15-30 KNOT WINDS ARE EXPECTED.

&&

.MARINE...
ISSUED AT 352 PM EDT THU APR 19 2012

HAVE OPTED TO ISSUE A GALE WARNING FOR THE ENTIRE NEARSHORE FOR
FRIDAY. NORTH WINDS INCREASE BEHIND THE DEPARTING LOW ON FRIDAY
AND WILL INCREASE TO NEAR GALE FORCE. THE NORTHERN TWO MARINE
ZONES UP NEAR BIG AND LITTLE SABLE POINTS WILL EASILY SEE GALE
CONDITIONS...THE SOUTHERN 4 WILL BE A LITTLE BIT MORE MARGINAL.
WAVES WILL GRADUALLY SUBSIDE POST GALE ON FRIDAY NIGHT INTO
SATURDAY MORNING.

&&

.HYDROLOGY...
ISSUED AT 352 PM EDT THU APR 19 2012

TREND IN THE MODELS IS FOR A FURTHER NORTH AND SLIGHTLY LOWER
AMOUNT RAINFALL ACROSS OUR NORTHERN TIER TONIGHT. HEAVIEST RAINS
IN OUR AREA SHOULD BE UP ALONG U.S. 10...AFFECTING THE PIER
MARQUETTE...MUSKEGON AND CHIPPEWA RIVER BASINS. RAINFALL TOTALS
WILL LIKELY BE MORE IN THE 0.75 TO 1.25 INCH RANGE IN THE HEAVIEST
BAND ACROSS OUR NORTH WHICH WILL LIKELY BE ABSORBED WITHOUT
SIGNIFICANT ISSUES GIVEN LOW FLOWS ACROSS THE NORTH. THE REST OF
THE FORECAST AREA SHOULD SEE TOTALS LESS THAN THREE QUARTERS OF AN
INCH...MORE TOWARD A HALF INCH. NOT EXPECTING SIGNIFICANT HYDRO
CONCERNS AT THIS TIME.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...GALE WARNING FROM 6 AM TO 10 PM EDT FRIDAY FOR LMZ844>849.

&&

SYNOPSIS...DUKE
SHORT TERM...DUKE
LONG TERM...93
AVIATION...DUKE
HYDROLOGY...DUKE
MARINE...DUKE
Hazardous weather outlook, Apr 19, 11:40 AM EDT, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1140 AM EDT THU APR 19 2012

MIZ037>040-043>046-050>052-056>059-064>067-071>074-200915-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
1140 AM EDT THU APR 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LOCALLY HEAVY RAINFALL IS POSSIBLE TONIGHT INTO FRIDAY MORNING ALONG
AND NORTH OF A WHITEHALL TO MOUNT PLEASANT LINE. A FEW THUNDERSTORMS
ARE POSSIBLE ACROSS ALL OF SOUTHWEST LOWER MICHIGAN FROM THIS
AFTERNOON INTO TONIGHT. SEVERE STORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FRIDAY MORNING LOCALLY HEAVY RAIN AND SCATTERED THUNDERSTORMS WILL
SLIDE OFF TO THE EAST THROUGH THE EARLY AFTERNOON HOURS.

FREEZING TEMPERATURES ARE POSSIBLE FRIDAY NIGHT AND SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-200915-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1140 AM EDT THU APR 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WINDS AND WAVES WILL BE ON THE INCREASE NEAR BIG AND LITTLE SABLE
POINTS LATE TONIGHT...POSSIBLY POSING A HAZARD TO SMALLER CRAFT
TOWARDS DAYBREAK.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NORTHWEST GALES TO 35 KNOTS ARE POSSIBLE WITH WAVES BUILDING TO 6 TO
10 FEET FRIDAY INTO FRIDAY NIGHT.

DUKE

Nearby

Gale Warnings in Michigan, 2012Every gale warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.